Alert archive / Arkansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Shreveport, LA

January 21, 1999Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 21, 1999, 4:33 PM CST for Nevada County, Arkansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 1999, 4:33 PM CST (22:33 UTC)
Expired
Jan 21, 1999, 5:25 PM CST
In force
52 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Nevada County, AR

The radar

The Shreveport radar (KSHV), 144 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 5:18 PM CSTHail 1.75Emmet, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 2:30 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1999-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1999-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSHV 212235 RRA
SVRSHV
ARC099-212325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
433 PM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEVADA COUNTY IN SOUTHWESTERN ARKANSAS

* UNTIL 525 PM CST

* AT 432 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF
  PRESCOTT.   THE THUNDERSTORM WAS LOCATED IN HEMPSTEAD
  COUNTY NEAR HOPE AND WILL BE MOVING INTO NEVADA COUNTY.
  THE THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRESCOTT AT 440 PM CST


THIS THUNDERSTORM WILL PRODUCE LARGE HAIL. DO NOT REMAIN OUTSIDE...
HEAD FOR A STRONG BUILDING.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

1/6

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 1:20 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 21, 1:20 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
120 AM CST THU JAN 21 1999

EXPECT TSTM INITIATION TO BEGIN LATE THIS AFTERNOON AND EVENING
AS JET STREAK APPROACHES AND SHORT WAVE TROF CONTINUES TO DEEPEN.
FEEL THAT CONVECTION WILL BECOME A RATHER NASTY LN OF SVR TSTMS
AND MOV RAPIDLY E INTO MS DURING LATE TONIGHT.

IN THE LONGER TERM...ETA IS THE MORE NRLY OF THE MODELS...HOWEVER...
IN ALL CASES...IT APPEARS THAT SRN FA SHOULD BE UNDER THE DRY SLOT OF
THE PROGGED COMMA HEAD WHILE FAR NRN FA WILL BE IN WRAP AROUND PCPN OF
COMMA HEAD BY FRIDAY NIGHT.  AS NVA AND CAA MOVE IN DURING SATURDAY...
EXPECT CLRG SKIES.  HAVE INCREASED POPS FOR TONIGHT AND EARLY FRIDAY
WITH DECREASED POPS FOR FRIDAY NIGHT WITH SUCH A POWERFUL SYSTEM.

SHV 56/61/40/57 6410  MLU 62/64/45/56 7510  08

In the hours before

Local storm report, Jan 21, 2:47 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
247 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0220 PM    NASHVILLE                 AR   1 INCH HAIL
01/21/99   HOWARD                         JUST WEST OF NASHVILLE.
                                          FROM SHERIFF OFFICE.

0226 PM    NASHVILLE                 AR   1.5 INCH HAIL
01/21/99   HOWARD                         FROM HAM RADIO SPOTTERS.

VIII.
Local storm report, Jan 21, 3:35 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0325 PM    QUEEN CITY                TX   1 INCH HAIL
01/21/99   CASS                           DIME TO NICKEL SIZE FROM
                                          PUBLIC REPORT RELAYED FROM
                                          SO AND VIA TV
                                          METEOROLOGIST.
Local storm report, Jan 21, 3:44 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
344 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0333 PM    FALCON                    AR   .75 INCH HAIL
01/21/99   NEVADA                         FROM HAM RADIO OPERATORS.
Local storm report, Jan 21, 4:16 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
416 PM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0230 PM    LAMARTINE                 AR   .5 INCH HAIL
01/21/99   COLUMBIA                       FROM SHERIFFS OFFICE.

0330 PM    WALDO                     AR
01/21/99   COLUMBIA                       FUNNEL CLOUD WITHIN 300
                                          FEET OF THE GROUND
                                          REPORTED FROM COUNTY OEM.

0335 PM    BEECH CREEK               AR
01/21/99   COLUMBIA                       FUNNEL CLOUD REPORTED FROM
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 2:19 PM CSTSevere Thunderstorm WarningSHVHoward46 min
Jan 21, 2:44 PM CSTSevere Thunderstorm WarningSHVLafayette46 min
Jan 21, 3:09 PM CSTTornado WarningSHVLafayette46 min
Jan 21, 3:14 PM CSTTornado WarningSHVColumbia46 min
Jan 21, 3:30 PM CSTSevere Thunderstorm WarningSHVNevada45 min
Jan 21, 3:39 PM CSTTornado WarningSHVMiller31 min
Jan 21, 4:06 PM CSTSevere Thunderstorm WarningSHVHempstead49 min
Jan 21, 4:53 PM CSTSevere Thunderstorm WarningSHVHempstead47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.